Indiana, 2018

Damaging Winds in Indiana, September 20, 2018

September 20, 2018 · NWS IWX · 6 events in 2 counties and zones

Thunderstorms developed along the periphery of an 500 mb ridge across portions of northern Indiana and southern Lower Michigan. While overall shear and moisture was limited, some drier air allowed for favorable DCAPE's in the 1000 to 1200 J/KG range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms developed along the periphery of an 500 mb ridge across portions of northern Indiana and southern Lower Michigan. While overall shear and moisture was limited, some drier air allowed for favorable DCAPE's in the 1000 to 1200 J/KG range. Wind damage was reported in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 20, 2:49 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 20, 2:49 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
349 PM EDT Thu Sep 20 2018

.SYNOPSIS...
Issued at 350 PM EDT Thu Sep 20 2018

A chance for a shower or storm will exist through this evening, mainly
along and north of the Toll Road into this evening. There will be
a chance of showers and thunderstorms again midday Friday into the
early afternoon hours. A few strong storms could develop east of a
Marion Indiana to Wauseon Ohio line. Cooler temperatures and dry
weather will then filter in behind a cold front. Highs will only
reach into the 60s on Saturday, then mainly in the 70s early next
week.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 341 PM EDT Thu Sep 20 2018

Feeble mid level lapse rates within solidified warm sector across
CWA should prove large factor in keeping convection limited and
shallow, primarily across northwest CWA this evening, primarily
coincident with peak heating with MLCAPE 2000-2500 j/kg. Additional
low end chances overnight in same general area as upstream strong
convection this evening across northern IA/southeastern MN undergoes
decay with eastward progress into stabilizing environment/offset by
leading edge of unseasonably strong 40-60M/12 hr mid level height
falls. Focus on short window of opportunity for strong/possibly low
end severe convection in far southeast CWA. Race will be between
upscale growth, dependent upon convective debris coverage in morning
hours that dictates upscale growth rate and the eastward sweep of
the strong longwave trough axis through the northern Great Lakes and
associated trailing cold front. Axis of pooled prefrontal dewpoints
suggest best window of opportunity for thunderstorms 18-21 UTC,
primarily along and east of Marion to Wauseon line. Then an hour or
so later for time to congeal into linear segments/short lived bows
within a smaller Portland to Napoleon and east line for low end
strong/severe window risk.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 341 PM EDT Thu Sep 20 2018

Broad northwest Canadian originated surface ridge to overspread
Great Lakes this weekend behind strong Friday midday/afternoon
frontal passage and bring substantial airmass exchange with
Saturday afternoon highs only into the middle/upper 60s. Gradual
thermal moderation to seasonable 70s Sunday-Tuesday as ridge moves
into northern New England. Chances for showers/possible storms
ramp Monday night through early Tuesday night associated with next
strong northern stream trough and frontal boundary approach. Cool
low levels should limit any storm strength during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 107 PM EDT Thu Sep 20 2018

VFR flight conditions expected throughout the forecast period.
Southwesterly winds this afternoon with gusts to 18 knots. Cold
front approaches from the northwest early Friday morning resulting
in low level wind shear for a few hours until the front passes.
Left a brief chance of showers at both TAF sites but guidance
indicating front will be mainly dry as it passes through. After
the frontal passage winds will remain 10 to 15 knots with
occasional stronger gusts out of the southwest until the end of
the TAF period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 PM this evening to 11 AM EDT
     Saturday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 20, 3:44 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
444 PM EDT Thu Sep 20 2018

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-211200-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

A few isolated thunderstorm are possible late this afternoon into
early this evening, mainly along and north of the Toll Road. While
severe weather isn't expected at this time, locally gusty winds and
small hail will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible again Friday with a chance of strong
to locally severe storms mainly along and east of a Marion Indiana
to Hillsdale Michigan line. Strong gusty winds and small hail may
accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-211200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
444 PM EDT Thu Sep 20 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

A small craft advisory continues for tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A small craft advisory continues for Friday through Saturday
morning.

INZ003-MIZ077-211200-
La Porte-Berrien-
444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

A few isolated thunderstorm are possible late this afternoon into
early this evening, mainly along and north of the Toll Road. While
severe weather isn't expected at this time, locally gusty winds and
small hail will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms will be possible again Friday morning into midday.
Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 20, 2:52 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
352 PM EDT THU SEP 20 2018

MIZ078-202015-
Cass-
352 PM EDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CASS COUNTY...

At 352 PM EDT, a strong thunderstorm was located over Edwardsburg, or
7 miles northwest of Simonton Lake, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cassopolis, Edwardsburg, Union, Vandalia, Dailey, Paradise Lake,
Calvin Center, Adamsville, Juno Lake, Donnell Lake, Diamond Lake,
Shavehead Lake and Eagle Lake.

&&

LAT...LON 4176 8584 4176 8612 4189 8613 4195 8586
TIME...MOT...LOC 1952Z 260DEG 15KT 4183 8606

Brown
Local storm report, Sep 20, 3:10 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 SSE SOUTH BEND        41.65N 86.25W
09/20/2018  E0.25 INCH       ST. JOSEPH         IN   BROADCAST MEDIA

&&

MCD
Special weather statement, Sep 20, 3:39 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
439 PM EDT THU SEP 20 2018

MIZ080-202115-
Branch-
439 PM EDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BRANCH COUNTY...

At 438 PM EDT, a strong thunderstorm was located over Bronson, or 11
miles east of Sturgis, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bronson, Batavia, Gilead and Matteson Lake.

&&

LAT...LON 4181 8529 4192 8529 4197 8508 4179 8504
TIME...MOT...LOC 2038Z 263DEG 16KT 4186 8521

Brown

The radar

The Northern Indiana radar (KIWX), 56 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
September 20, 3:55 PM EST to 3:56 PM EST
Where
St. Joseph County, 2.32 mi NNE of Nutwood
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.630, -86.260

Local media reported two small sheds were blown over at a local hardware store.

Thunderstorm Wind, St. Joseph

When
September 20, 4:03 PM EST to 4:04 PM EST
Where
St. Joseph County, 0.69 mi N of (Sbn)michiana Arpt S
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.710, -86.320

The Automated Surface Observation System at the South Bend Regional Airport recorded a 60 mph wind gust.

Thunderstorm Wind, St. Joseph

When
September 20, 4:08 PM EST to 4:09 PM EST
Where
St. Joseph County, 1.03 mi W of Mishawaka
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.670, -86.190

Local media reported trees were blown down or uprooted in River Park.

Thunderstorm Wind, St. Joseph

When
September 20, 4:08 PM EST to 4:09 PM EST
Where
St. Joseph County, 2.06 mi W of Mishawaka
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.670, -86.210

Local media reported part of a tree was blown down onto a residence in the 800 block of 27th Street.

Thunderstorm Wind, St. Joseph

When
September 20, 4:12 PM EST to 4:13 PM EST
Where
St. Joseph County, 0.86 mi NE of Mishawaka
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.680, -86.160

Local media reported part of a tree was blown down into a fence and vehicle.

Thunderstorm Wind, Steuben

When
September 20, 5:01 PM EST to 5:02 PM EST
Where
Steuben County, 1.72 mi SE of Jamestown
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.730, -85.000

Emergency management officials reported a tree was blown down north of State Route 120 near US-27. Another tree was blown down near Orland Rd in Crooked Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783494, 783500, 783495, 783497, 783498, 783499.